Can citalopram cause tardive dyskinesia, and how should a patient on citalopram who develops TD be managed?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: September 16, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Citalopram and Tardive Dyskinesia

Citalopram does not cause tardive dyskinesia (TD) through the typical dopamine receptor blockade mechanism, but rare cases of acute dyskinetic movements have been reported with SSRI use, including citalopram. If a patient on citalopram develops TD-like movements, immediately discontinue citalopram and evaluate for other causative agents, particularly any current or past dopamine receptor blocking agents (DRBAs).

Understanding the Risk Profile

Citalopram is a selective serotonin reuptake inhibitor (SSRI), not a dopamine receptor blocking agent. TD is classically associated with long-term use of neuroleptics and antipsychotics that directly block dopamine D2 receptors 1. The FDA label for citalopram lists extrapyramidal disorders, dystonia, and akathisia as adverse events, but these are rare and mechanistically distinct from classic TD 2.

Rare SSRI-Induced Dyskinesia Mechanism

In exceptional cases, SSRIs like citalopram can produce dyskinetic movements through an indirect mechanism: increased serotonin causes tonic inhibition of dopaminergic neurons in the nigrostriatal pathway, mimicking D2 blockade 3. However, this is extraordinarily rare and typically presents as acute dyskinesia rather than true tardive dyskinesia.

A 1986 study specifically evaluated citalopram (20-40 mg/day for 3 weeks) in 13 psychiatric patients with existing TD and found no worsening of TD symptoms, suggesting citalopram may actually be safer than tricyclic antidepressants in patients with pre-existing TD 4.

Clinical Management Algorithm

Step 1: Verify True TD Diagnosis

  • Use the Abnormal Involuntary Movement Scale (AIMS) to document involuntary movements 1, 5, 6
  • TD typically involves orofacial choreic/athetoid movements but can affect any body part 1
  • Differentiate from drug-induced parkinsonism (bradykinesia, tremor, rigidity) and akathisia (restlessness) 1, 7

Step 2: Identify the Actual Causative Agent

Critical caveat: If TD is present in a patient on citalopram, the causative agent is almost certainly NOT citalopram. Investigate:

  • Current or past antipsychotic use (first-generation > second-generation risk) 1, 8
  • Other DRBAs: metoclopramide, prochlorperazine, promethazine 9
  • Duration of DRBA exposure (TD risk increases with prolonged use) 1, 8

Step 3: Immediate Management

If TD is confirmed and attributed to a DRBA (not citalopram):

  • Continue the offending medication at current dose only if the patient is in full psychiatric remission and any change would precipitate relapse 1
  • Otherwise, lower the dose or switch to an atypical antipsychotic with lower D2 affinity 1

If acute dyskinetic movements appear shortly after citalopram initiation:

  • Discontinue citalopram immediately 3
  • These movements typically resolve with drug cessation (unlike true TD which may persist) 1

Step 4: Definitive TD Treatment

For moderate to severe or disabling TD, treat with VMAT2 inhibitors (vesicular monoamine transporter 2 inhibitors): valbenazine or deutetrabenazine 5, 8, 6. This is a Grade 1B recommendation from the American Psychiatric Association 5.

VMAT2 inhibitors reduce dopamine signaling dysregulation without directly blocking D2 receptors, effectively managing TD symptoms in most patients 8, 6.

Step 5: Ongoing Monitoring

  • Assess for dyskinesias every 3-6 months using AIMS in any patient on DRBAs 1, 6
  • Document baseline abnormal movements before initiating any DRBA 1
  • Obtain informed consent regarding TD risk with antipsychotic therapy 1

Key Clinical Pitfalls

  1. Do not assume citalopram caused TD - investigate thoroughly for current/past DRBA exposure
  2. Do not treat acute dystonia with anticholinergics if TD is present - anticholinergics can worsen TD 6
  3. Do not confuse withdrawal dyskinesia with TD - withdrawal dyskinesias almost always resolve over time, whereas TD may persist even after drug discontinuation 1
  4. Do not overlook citalopram's QTc prolongation risk when considering alternative antidepressants, especially if switching to antipsychotics that also prolong QTc 2

Bottom Line

Citalopram is not a typical cause of tardive dyskinesia. If TD develops in a patient taking citalopram, search aggressively for dopamine receptor blocking agents as the true culprit. The rare acute dyskinetic movements from SSRIs resolve with discontinuation, unlike true TD which requires VMAT2 inhibitor therapy when moderate to severe.

Related Questions

What are the risk and signs of tardive dyskinesia associated with escitalopram 10 mg?
Can bupropion (Wellbutrin) be used safely in patients with a history of tardive dyskinesia, and what dosing and monitoring are recommended?
What is the recommended treatment for a patient with an Abnormal Involuntary Movement Scale (AIMS) score of 3 (moderate tardive dyskinesia)?
Can atorvastatin cause or exacerbate tardive dyskinesia, and should it be continued in a patient with this movement disorder?
Which antipsychotics have the lowest risk of causing tardive dyskinesia?
Can bupropion (Wellbutrin) be used safely in patients with a history of tardive dyskinesia, and what dosing and monitoring are recommended?
What is the correct statement regarding vitamin B12 replacement therapy in a patient with pernicious anemia secondary to atrophic gastritis?
In a 68-year-old woman with diabetes on metformin who presents with a red, tender, warm skin lesion draining thick white purulent fluid, what is the most appropriate next diagnostic test?
In a patient on dialysis with peripheral vascular disease and chronic osteomyelitis, currently taking baseline fluoxetine, who has developed increased foot soft‑tissue drainage without fever or pain after three months of antibiotics, what is the next appropriate antibiotic to use?
What is the name of the condition characterized by abdominal cramping, burning lower‑abdominal pain, urgency and watery diarrhea that start immediately after eating bread, mild bloating, a feeling of incomplete evacuation, good appetite, and no fever or red‑flag signs?
What are the recommended dosages and dosing schedule for the Climara (estradiol) transdermal patch, and how should it be titrated for post‑menopausal women?

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.